Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 29, 2004

Hypoglycemia, Other Illnesses

Question from Merrimack, New Hampshire, USA:

My five year old son, who was diagnosed at age 2, pumping for eight months, has a stomach virus. He has vomited three times over two days followed by diarrhea for two days. This is day five of his illness. The pediatrician thinks it "may" be a rotavirus. His blood sugar was 48 mg/dl [2.7 mmol/L] and stayed below 55 mg/dl [3.0 mmol/L] for four hours, even with his pump off and taking in about 50 grams carbohydrates, via juice, glucose tabs, icing, and Gatorade. It finally rose to 240 mg/dl [13.3 mmol/L] so we set his basal rate at 50 percent of normal. In all I've read, illness causes blood sugars to rise. Do you have any insight as to why his would stay low? He's not eating. All his carbohydrates are from fluids for now. We've consulted his endocrinologist and pediatrician and they have no conclusive answers.

Answer:

Of course, you are right: based on your experience, most illnesses cause glucose levels to rise. Why? Typically, we attribute higher glucose readings to “stress” with illnesses which lead to increased adrenal cortisol levels and even adrenaline levels, both of which cause the breakdown of stored sugar to circulate in the blood stream. Depending upon concurrent medications taken during illness, sugars can be affected also.

But, specifically with gastrointestinal illnesses, especially those with diarrhea and especially Rotavirus, glucose levels may be hard to maintain and/or go down! Why? It is because the intestines are not working properly and not absorbing nutrients well. Thus, the balance of insulin to carbohydrate intake (or more accurately “absorbed”) is off leading to the scenario you describe. In fact, I often have seen children with diabetes begin to experience lows “for no reason” for a couple of days and then the get loose stools.

DS